Alert archive / Michigan / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 16, NWS Gaylord, MI

July 27, 2019Ogemaw County, Roscommon County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 27, 2019, 2:09 PM EDT for Ogemaw County, Roscommon County, Michigan. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2019, 2:09 PM EDT (18:09 UTC)
Expired
Jul 27, 2019, 3:00 PM EDT
In force
51 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ogemaw County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 66 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 2:23 PM EDTHAIL 0.71 N Saint Helen, MI
Jul 27, 2:28 PM EDTTSTM WND DMG2 E Saint Helen, MITREES DOWN OVER POWER LINES.
Jul 27, 2:52 PM EDTTSTM WND DMG1 Nw Lupton, MILARGE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2019-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2019-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted.

587 
WUUS53 KAPX 271809
SVRAPX
MIC129-143-271900-
/O.NEW.KAPX.SV.W.0016.190727T1809Z-190727T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
209 PM EDT Sat Jul 27 2019

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Western Ogemaw County in northern Michigan...
  Northeastern Roscommon County in northern Michigan...

* Until 300 PM EDT.

* At 209 PM EDT, a severe thunderstorm was located over Lake St.
  Helen, or near St. Helen, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  West Branch, St. Helen, Rose City, Rose Township, Selkirk, Clear
  Lake, Lake St. Helen, Lupton, Skidway Lake and Foster Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4432 8464 4447 8461 4451 8401 4420 8404
TIME...MOT...LOC 1809Z 272DEG 29KT 4438 8455 

HAIL...1.00IN
WIND...60MPH
 
$$

GILLEN
2 follow-up statements
386 
WWUS53 KAPX 271827
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
227 PM EDT Sat Jul 27 2019

MIC129-143-271900-
/O.CON.KAPX.SV.W.0016.000000T0000Z-190727T1900Z/
Ogemaw MI-Roscommon MI-
227 PM EDT Sat Jul 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR CENTRAL OGEMAW AND EAST CENTRAL ROSCOMMON COUNTIES...

At 227 PM EDT, a severe thunderstorm was located over St. Helen,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
West Branch, St. Helen, Rose City, Rose Township, Selkirk, Clear
Lake, Lake St. Helen, Lupton and Skidway Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4430 8453 4444 8446 4451 8401 4420 8404
TIME...MOT...LOC 1827Z 272DEG 29KT 4438 8437 

HAIL...1.00IN
WIND...60MPH
 
$$

GILLEN
846 
WWUS53 KAPX 271849
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
249 PM EDT Sat Jul 27 2019

MIC143-271858-
/O.CAN.KAPX.SV.W.0016.000000T0000Z-190727T1900Z/
Roscommon MI-
249 PM EDT Sat Jul 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ROSCOMMON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

LAT...LON 4427 8437 4442 8428 4451 8401 4420 8404
TIME...MOT...LOC 1848Z 272DEG 29KT 4437 8413 

$$

MIC129-271900-
/O.CON.KAPX.SV.W.0016.000000T0000Z-190727T1900Z/
Ogemaw MI-
249 PM EDT Sat Jul 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR CENTRAL OGEMAW COUNTY...

At 248 PM EDT, a severe thunderstorm was located near Rose City, or 8
miles northeast of West Branch, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
West Branch, Rose City, Clear Lake, Selkirk, Lupton and Skidway Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4427 8437 4442 8428 4451 8401 4420 8404
TIME...MOT...LOC 1848Z 272DEG 29KT 4437 8413 

HAIL...1.00IN
WIND...60MPH
 
$$

GILLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 1:39 PM EDT, 30 minutes earlier.

Area forecast discussion, Jul 27, 1:39 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
139 PM EDT Sat Jul 27 2019

.NEAR TERM...(Through Tonight)
Issued at 138 PM EDT Sat Jul 27 2019

...Scattered showers/storms through this evening...

High Impact Weather Potential: Scattered thunderstorms possible
through this evening. Marginal risk for severe storms, primarily
across northern lower.

Pattern synopsis/forecast: This afternoon's composite analysis
reveals vertically stacked low pressure approaching James Bay with
broad troughing extending southward across the northern Great Lakes
region. At the surface, a cold front extends southwestward from
parent low pressure across Ontario into the eastern U.P. back into
central WI/northern IA. Tightening pressure gradient continues this
afternoon with occasionally gusty southerly winds remaining the rule
across northern Michigan. The aforementioned upper trough will cross
into Quebec overnight, dragging the cold front across northern MI
- bringing a return to minimal precipitation chances and lighter
winds heading into Sunday.

Primary forecast concerns/challenges: Scattered thunderstorms,
possibly strong-severe, this afternoon-evening.

Early afternoon shower/storm development along/south of M-72
certainly seems to be in response to an enhanced area of low-level
warm air advection, but also tied to increasing instability given
SPC mesoanalysis suggesting upwards of 1,050-2,000+ J/kg of MLCAPE/
3,000+ J/kg MUCAPE over all of northern lower and the majority of
eastern upper. To this point, ongoing convection has not risen to
severe criteria; however, certainly has included torrential
downpours and vivid lightning, along with some potentially small
hail to around the size of peas. Thunderstorms also developing
across eastern upper have exhibited growth over the last hour or so,
but to this point remain sub-severe.

For the remainder of the afternoon, the threat for an isolated
severe thunderstorm continues across the eastern two-thirds of the
northern lower, and to a lesser extent across northwest lower and
eastern upper Michigan. Given at least moderately sheared westerly
deep layer flow around 30 kts and steep low-level lapse rates, the
potential for a bit of upscale development is certainly possible
through late this afternoon into the early evening - although not a
given by any stretch. The primary threat will continue to be locally
damaging wind gusts, and to a lesser extent, large hail through
sunset before the expectation is for any ongoing storms to gradually
diminish with the loss of daytime heating.

Aforementioned cold front is progged to cross the region overnight
bringing a return to rather tranquil conditions by Sunday morning,
along with lighter winds. Overnight lows expected to range from the
mid-upper 50s north to the low-mid 60s elsewhere.
&&

.SHORT TERM...(Sunday through Monday)
Issued at 318 AM EDT Sat Jul 27 2019

High Impact Weather Potential...There is a possibility of
thunderstorms Sunday night into Monday.

Pattern Synopsis/Forecast...Sunday looks to be a dry day as high
pressure builds into the region. Models are still showing a late
afternoon, early evening threat of thunderstorms moving into the
forecast area. The models show the best convection looks to be with
the trough as it moves through Lake Superior, while the rain in N
Lower looks to be more like a broken line that will move through the
region, similar to tonight's line with general thunderstorms and
some rain showers. ECMWF begins to break the line apart and dissipate
things late in the day, on MOnday. The GFS holds things together a
bit more as another piece of energy rotates into the base of the
shortwave trough. However, by 06z/Tue, ridging begins to nose into
the Upper Great Lakes and the rain stops overnight.

Primary Forecast Concerns...Main concern is the path of the best
convection. The models seem to push everything into Lake Superior,
and maybe as far south as E Upper. The SREF also has this idea. So
will watch this, but there is enough dynamics with the shear
approaching 35knots that something could become a problem, even in N
Lower. So will go with the bulk of the rain and thunder to the
north, and watch this as it moves through Sunday night.

.LONG TERM...(Monday night through Friday)
Issued at 318 AM EDT Sat Jul 27 2019

High Impact Weather Potential...Thunderstorms possible Sunday into
Monday.

Extended (Monday through Thursday)...Monday, the thunderstorms
continue into the afternoon as the front passes through the region,
and with the bulk of the convection over by 00z. Things start to dry
out overnight, and then high pressure builds into the region and
remains over the Upper Great Lakes through Friday, and by the looks
of the models, Saturday as well. Tuesday the GFS and a bit of the
ECMWF is showing some showers as a secondary trough moves through
the region. However, the trend itself looks dry and temperatures
bouncing above and below normal as the various fronts move through
the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 138 PM EDT Sat Jul 27 2019

Gusty southerly winds are expected to continue today ahead of a cold
front that will cross the region tonight. Scattered showers and a
few storms will remain possible at all TAF sites this afternoon
through early evening as daytime heating and the approaching front
are expected to aid in initiating additional convection. After the
frontal passage tonight, drier weather is expected along with a
weakening pressure gradient/lighter winds. Overall, primarily VFR
CIGS/VSBYS anticipated, unless under a stronger shower/storm where
brief and erratic winds will also be possible.

&&

.MARINE...
Issued at 138 PM EDT Sat Jul 27 2019

Gusty southerly advisory level winds will continue over the majority
of nearshore waters this afternoon, in advance of a cold front that
crosses the region tonight. Scattered showers and storms will be
common into this evening until the front passes, dries out the
atmosphere, and brings in a looser pressure gradient/lighter winds.
Quiet weather returns to the region Sunday; however, another area of
low pressure crosses the region Sunday night into Monday, bringing
more showers and storms, along with another shot at advisory level
winds/waves. High pressure then settled overhead Monday night-
Tuesday with a return to tranquil weather.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for MIZ020-
     025-031-095-096.
LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ345>349.
LM...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for LMZ346.
     SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ323-341-
     342-344>346.
LS...NONE.
&&

UPDATE...MG
NEAR TERM...MG
SHORT TERM...JL
LONG TERM...JL
AVIATION...MG
MARINE...MG
Hazardous weather outlook, Jul 27, 6:48 AM EDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
648 AM EDT Sat Jul 27 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-281100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
648 AM EDT Sat Jul 27 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

There is a high swim risk along the Lake Michigan beaches of
Mackinac County along US-2, as well as the Lake Michigan beaches
from Manistee to Leelanau county in northwest lower Michigan.

Scattered thunderstorms will continue to impact northern Michigan
today and this evening. A few severe thunderstorms are possible in
northern lower Michigan, mainly south of M-68. Damaging winds is
the main threat, and to a lesser degree, large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Additional thunderstorms are possible Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jul 27, 12:31 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1231 PM EDT Sat Jul 27 2019

MIZ032-033-271700-
Missaukee-Wexford-
1231 PM EDT Sat Jul 27 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WEXFORD AND
NORTHWESTERN MISSAUKEE COUNTIES...

At 1231 PM EDT, a strong thunderstorm was located near Meauwataka, or
11 miles north of Cadillac, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lake City, Manton, Jennings, Morey and Meauwataka.

LAT...LON 4434 8555 4443 8555 4452 8532 4451 8530
      4451 8514 4430 8514
TIME...MOT...LOC 1631Z 268DEG 29KT 4440 8550

GILLEN
Special weather statement, Jul 27, 1:00 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Gaylord MI
100 PM EDT Sat Jul 27 2019

MIZ033-034-271745-
Roscommon-Missaukee-
100 PM EDT Sat Jul 27 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ROSCOMMON
AND NORTHERN MISSAUKEE COUNTIES...

At 1259 PM EDT, radar indicated strong thunderstorms located along a
line extending from Moorestown to near Lake City. Movement was east
at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Houghton Lake, Roscommon, Lake City, Roscommon County Airport,
Higgins Lake, Moorestown, North Higgins Lake, South Higgins Lake,
Merritt and Stittsville.

LAT...LON 4432 8529 4451 8514 4451 8443 4429 8476
TIME...MOT...LOC 1659Z 270DEG 26KT 4449 8497 4435 8517

GILLEN
Special weather statement, Jul 27, 1:29 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Gaylord MI
129 PM EDT Sat Jul 27 2019

MIZ086-095-271815-
Western Chippewa-Western Mackinac-
129 PM EDT Sat Jul 27 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL CHIPPEWA
AND NORTHWESTERN MACKINAC COUNTIES...

At 128 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Eckerman to 7 miles west
of Hulbert to near Curtis. Movement was east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Point Iroquois, Curtis, Hulbert, Corinne, Bayview Campground,
Strongs, Garnet, Naubinway, Gilchrist, Eckerman, Engadine, Rexton,
Gould City, Raco, Garfield Township, Mackinaw Lake and Platt Lake.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4655 8491 4651 8489 4649 8481 4652 8471
      4652 8462 4646 8456 4625 8493 4604 8545
      4605 8549 4601 8556 4613 8587 4616 8586
      4625 8564 4625 8524 4643 8524 4656 8502
TIME...MOT...LOC 1728Z 287DEG 16KT 4650 8501 4634 8530 4616 8572

STJ
Special weather statement, Jul 27, 1:56 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Gaylord MI
156 PM EDT Sat Jul 27 2019

MIZ034-035-271830-
Roscommon-Ogemaw-
156 PM EDT Sat Jul 27 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN OGEMAW AND CENTRAL
ROSCOMMON COUNTIES...

At 156 PM EDT, a strong thunderstorm was located over Roscommon
County Airport, or near Prudenville, moving east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Houghton Lake, West Branch, Prudenville, St. Helen, Roscommon County
Airport, Higgins Lake, Clear Lake, Lake St. Helen and South Higgins
Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4431 8479 4447 8475 4443 8419 4421 8424
TIME...MOT...LOC 1756Z 277DEG 30KT 4438 8467

GILLEN

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 12:31 PM EDTSpecial Weather StatementAPXWexford29 min
Jul 27, 1:00 PM EDTSpecial Weather StatementAPXMissaukee45 min
Jul 27, 1:29 PM EDTSpecial Weather StatementAPXMackinac46 min
Jul 27, 1:56 PM EDTSpecial Weather StatementAPXRoscommon34 min
Jul 27, 2:48 PM EDTSevere Thunderstorm WarningAPXIosco, Ogemaw57 min
Jul 27, 3:09 PM EDTSpecial Marine WarningAPX66 min
Jul 27, 4:12 PM EDTSpecial Marine WarningAPX63 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.